Sign in to follow this  
Followers 0
Altostrata

Elbe, 2010 How Does This Happen? Part I: Mechanisms of Adverse Drug Reactions Associated with Psychotropic Medications

1 post in this topic

J Can Acad Child Adolesc Psychiatry. 2010 Feb;19(1):40-5.

How does this happen? Part I: mechanisms of adverse drug reactions associated with psychotropic medications.
Elbe D1, Savage R.

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/20119566  Full text http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2809445/#b17-ccap19_1p0040

OBJECTIVE:
To review the background and mechanisms behind how certain psychotropic medications cause adverse drug reactions.

METHODS:
A literature review pertaining to several interesting and unusual adverse drug reactions attributed to selected psychotropic medications was conducted. These include: 1) QTc interval prolongation secondary to ziprasidone, pimozide, and other antipsychotic agents. 2) Nephrogenic diabetes insipidus and hypernatremia secondary to lithium. 3) Hypothyroidism secondary to lithium. 4) Erectile dysfunction secondary to selective serotonin and serotonin/norepinephrine reuptake inhibitors (SSRIs/SNRIs).

RESULTS:
Biochemical mechanisms of how certain psychotropic medications cause adverse drug reactions were reviewed. Specific interventions and monitoring recommendations to prevent or reduce the impact of these adverse reactions are discussed briefly.

CONCLUSION:
Knowledge of risk factors and mechanisms of adverse drug reactions with psychotropic medications can help to guide medication prescribing, monitoring and interventions to prevent or mitigate these reactions.
 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0